Explanation re Cognitive Impairment
Aug 14, 2013
Thank you for the significant help you are to so many of us through this forum.
I was diagnosed 4 months ago, a very early diagnosis. My VL at diagnosis was 400, and my CD4 was 930 (32%). After one month on Atripla I was UD with CD4 1040 (38%).
I am confused about much on the Internet regarding Cognitive Decline. I am unable to understand if this is mainly affecting those who have been long term positive, and had the previous very toxic drugs, or if this is something all with this diagnosis face?
With the diagnosis numbers I have referenced, do you have any input or recommendations on this issue? Do you anticipate newer drugs which will further reduce the risk of this decline? I saw recently for example that 400 mg of Efivirenz is as effective as the current 600, and can imagine a new pill with this lower dose.
Thank you for any commentary on this issue.
Response from Dr. Henry
Cognitive impairment from HIV is generally related to degree of immune deficiency (risk increases with lower CD4 counts). If your CD4 nadir was 930 and now you are treatment then your risk for HIV related cognitive impairment is very low. Efavirenz can cause persistent annoying central nervous side effects in perhaps 5-10% of patients on Atripla-if that is the case for individual patients then switching to an alternative regimen is the simplest manner to handle the situation and then observe for the hoped for improvement in the side effects being experienced. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Fever After Masturbation Worried I Have HIV
- Hairy Tongue After Rubbing Penis Worried I Have HIV
- Rectal Bleeding After Fingering Worried I Have HIV
- Tingling In Feet After Eating Sperm Worried I Have HIV
- White Bumps On Penis After Giving Oral Sex What Are The Chances Of HIV
- Can Saliva Transmit Hepatitis B?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.